Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Pueblo, CO

May 9, 2017Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 9, 2017, 6:21 PM MDT for Kiowa County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2017, 6:21 PM MDT (00:21 UTC)
Expired
May 9, 2017, 6:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:51 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS55 KPUB 100021
SVRPUB
COC061-100045-
/O.NEW.KPUB.SV.W.0024.170510T0021Z-170510T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
621 PM MDT TUE MAY 9 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kiowa County in southeastern Colorado...

* Until 645 PM MDT

* At 620 PM MDT, a severe thunderstorm was located over Brandon, or
  25 miles south of Cheyenne Wells, moving north at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sheridan Lake area, Chivington and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 10233 3841 10254 3861 10252 3861 10220
TIME...MOT...LOC 0020Z 191DEG 37KT 3845 10241 

HAIL...1.00IN
WIND...60MPH
 
$$

28
1 follow-up statement
778 
WWUS55 KPUB 100027
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
627 PM MDT TUE MAY 9 2017

COC061-100045-
/O.CON.KPUB.SV.W.0024.000000T0000Z-170510T0045Z/
Kiowa CO-
627 PM MDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

At 627 PM MDT, a severe thunderstorm was located near Brandon, or 20
miles south of Cheyenne Wells, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sheridan Lake and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 10231 3847 10252 3861 10252 3861 10220
TIME...MOT...LOC 0027Z 192DEG 32KT 3852 10239 

HAIL...1.00IN
WIND...60MPH
 
$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:06 PM MDT, 15 minutes earlier.

Area forecast discussion, May 9, 6:06 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
606 PM MDT Tue May 9 2017

.UPDATE...
Issued at 603 PM MDT Tue May 9 2017

Updated forecast for expiration of the Severe Thunderstorm Watch
in some locations and the addition of a new Severe Thunderstorm
Watch for Kiowa, Bent, Prowers and Baca counties.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 401 PM MDT Tue May 9 2017

.Tonight...Cloud deck has limited the amount of instability along
the southern interstate 25 corridor. Further east where there was
more sunshine, some severe storms are developing over eastern Las
Animas, Otero and Crowley Counties. CAMs show these storms moving
north northeast with new storms developing further east this
evening. Severe storms would mostly stay withing severe box in
effect until 6PM. Also trimmed the northern extent of flash flood
watch as strong storms with heavy rain are not expected over
Teller and El Paso Counties. Maintained watch further south as
ground is saturated over much of the region.

.Wednesday...Upper low will move across northern New Mexico
during the day and into the evening. Deep easterly flow will
maintain abundant moisture over the eastern plains and eastern
mountains. Main concern will be locally heavy rainfall Wednesday
afternoon and evening. Some CAMs, GFS and NAM suggest a boundary
could form somewhere over the southeast plains back to the eastern
mountains. This boundary will act as a focus for showers and
thunderstorms to develop, with heavy rainfall possible. Tough to
pinpoint boundary location at this time and mid shift will have to
monitor. Not much instability north of the upper low so threat
for severe storms is low. SPC has a ribbon of marginal risk
extending over the eastern plains. --PGW--

.LONG TERM...(Wednesday night through Tuesday)
Issued at 401 PM MDT Tue May 9 2017

.Thursday...Upper low slowly moves eastward with precipitation
wrapping around the west side of the low Thursday morning. Current
timing has the precipitation moving eastward and becoming lighter
in the afternoon. Temperatures will be cool, especially from the
eastern mountains and eastward.

.Friday through Tuesday...Upper ridge builds into the region for
warmer and drier weather. There could be some residual moisture
with some afternoon and evening convection, mostly confined to the
mountains. Trough passes to the north of the CWA sometime late
Sunday or Monday. Models have low level moisture and forcing
staying to the north and east of the CWA.  --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 401 PM MDT Tue May 9 2017

KCOS and KPUB...Showers and thunderstorms will continue through
mid evening. On Wednesday, convection will develop around midday
with the potential for reduced ceilings and visibilities.

KALS...Scattered thunderstorms will continue through mid evening.
On Wednesday, scattered afternoon and evening thunderstorms will
develop.  --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM MDT this evening for COZ072>075-
077>080-083-086>088.

&&

UPDATE...28
SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, May 9, 11:55 AM MDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Tue May 9 2017

COZ058>089-093>099-101800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Tue May 9 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected to develop over the region by
early this afternoon and last into the evening hours. The brunt of
the severe storm activity is expected to develop in and around the
Trinidad region by early this afternoon and move in a general north
to northeast direction, reaching the Pueblo and La Junta region by
mid afternoon and into east central Colorado by late afternoon.
Additional severe thunderstorms will be possible over the remainder
of the plains this afternoon. Some of these storms will have the
potential to produce large hail and damaging winds along with a few
tornadoes. Since these storms will be moving in a general south to
north direction, there is a greater chance of severe thunderstorm
activity affecting the cities and towns along the I-25 corridor,
including Colorado Springs, Monument, Pueblo, Walsenburg and
Trinidad.

Heavy rain is also expected to develop by mid afternoon and affect
the southern mountains and plains. Flash flooding will be possible
across the burn scar areas in the Pikes Peak Region and along the
Wet and Sangre De Cristo mountains. Flash flooding will also be
possible in cities and towns along the I-25 corridor region.
Localized flash flooding may occur across the remainder of the
plains.

All thunderstorms today will produce lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

On Wednesday and Thursday, the upper level low moves closer to
the region, bringing showers and thunderstorms to the area. A few
storms could become strong across the plains and heavy rainfall
will become more of a concern for burn scars. Primary risks are
lightning, small hail, wind gusts up to 50 mph and localized
flash flooding. Snow levels will remain around 10000 feet with
light to moderate accumulations possible across the higher
elevations.

High pressure will move across the area for Friday through Monday,
and temperatures will warm back up above normal. However, there
will be enough residual moisture for isolated thunderstorms to
develop over the higher terrain each afternoon. Primary concerns
will be lightning, small hail and wind gusts up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely by early this afternoon and may last into tonight across the
region.

50/50

In the hours before

Special weather statement, May 9, 4:33 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT TUE MAY 9 2017

COZ095-096-092300-
Western Kiowa County CO-Eastern Kiowa County CO-
433 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 500 PM
MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater Reservoir, or 25 miles northwest of Lamar, moving north at
30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eads.

LAT...LON 3832 10272 3833 10298 3861 10296 3861 10263
TIME...MOT...LOC 2233Z 185DEG 25KT 3841 10283

28
Local storm report, May 9, 4:46 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT TUE MAY 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             HASTY                   38.11N 102.96W
05/09/2017  M0.25 INCH       BENT               CO   TRAINED SPOTTER

&&
Special weather statement, May 9, 4:48 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
448 PM MDT TUE MAY 9 2017

COZ097-098-092315-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
448 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS AND
NORTHEASTERN BENT COUNTIES UNTIL 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Hasty, or 19 miles southwest of Lamar, moving north at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wiley, McClave and Caddoa.

A severe thunderstorm watch remains in effect until 600 PM MDT for
southeastern Colorado.

LAT...LON 3777 10274 3779 10296 3817 10297 3815 10263
TIME...MOT...LOC 2248Z 185DEG 25KT 3786 10285

28
Special weather statement, May 9, 5:07 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
507 PM MDT TUE MAY 9 2017

COZ095-092330-
Western Kiowa County CO-
507 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 530 PM
MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater Reservoir, or 22 miles northwest of Lamar, moving north at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eads and Neegronda Reservoir.

LAT...LON 3829 10275 3828 10300 3856 10301 3858 10276
TIME...MOT...LOC 2307Z 181DEG 29KT 3833 10289

28
Special weather statement, May 9, 5:10 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
510 PM MDT TUE MAY 9 2017

COZ097-098-092345-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
510 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
NORTHEASTERN BENT COUNTIES UNTIL 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of McClave, or 14 miles southwest of Lamar, moving north
at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McClave and Caddoa.

A severe thunderstorm watch remains in effect until 600 PM MDT for
southeastern Colorado.

LAT...LON 3791 10276 3791 10296 3826 10304 3825 10274
TIME...MOT...LOC 2309Z 176DEG 22KT 3799 10286

28
Special weather statement, May 9, 5:32 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
532 PM MDT TUE MAY 9 2017

COZ095>098-100000-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
532 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wiley, or 7 miles northwest of Lamar, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wiley, Neeoshe Reservoir and Queens Reservoir.

A severe thunderstorm watch remains in effect until 600 PM MDT for
southeastern Colorado.

LAT...LON 3807 10258 3811 10281 3837 10270 3834 10245
TIME...MOT...LOC 2331Z 190DEG 20KT 3817 10268

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:38 PM MDTFlash Flood WarningPUBHuerfano, Las Animas, Otero, Pueblo3 hr
May 9, 6:45 PM MDTSevere Thunderstorm WarningPUBKiowa19 min
May 9, 7:30 PM MDTSpecial Weather StatementPUBKiowa30 min
May 9, 9:29 PM MDTRiver Flood WarningPUBLas Animas10 hr
May 10, 4:30 AM MDTWinter Storm WarningPUBAlamosa, Costilla, Custer, El Paso, Fremont, Huerfano and 4 more32 hr
May 10, 4:38 AM MDTFlash Flood WatchPUBCostilla, Huerfano, Las Animas18 hr
May 10, 1:04 PM MDTSevere Thunderstorm WarningPUBLas Animas26 min
May 10, 1:29 PM MDTSevere Thunderstorm WarningPUBLas Animas46 min
May 10, 1:40 PM MDTSevere Thunderstorm WarningPUBLas Animas50 min
May 10, 1:49 PM MDTSpecial Weather StatementPUBConejos41 min
May 10, 1:58 PM MDTSpecial Weather StatementPUBRio Grande47 min
May 10, 2:08 PM MDTSpecial Weather StatementPUBHuerfano37 min
May 10, 2:18 PM MDTSpecial Weather StatementPUBPueblo27 min
May 10, 2:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
May 10, 2:24 PM MDTSpecial Weather StatementPUBOtero51 min
May 10, 2:40 PM MDTSevere Thunderstorm WarningPUBLas Animas50 min
May 10, 2:49 PM MDTSpecial Weather StatementPUBCuster41 min
May 10, 3:01 PM MDTAreal Flood AdvisoryPUBCuster, Fremont, Saguache3 hr
May 10, 3:14 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano31 min
May 10, 3:15 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Huerfano, Pueblo60 min
May 10, 3:19 PM MDTFlash Flood WarningPUBCuster, Pueblo8 hr
May 10, 3:19 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero41 min
May 10, 3:28 PM MDTFlash Flood WarningPUBCuster, Fremont, Saguache3 hr
May 10, 3:45 PM MDTSpecial Weather StatementPUBCrowley45 min
May 10, 3:51 PM MDTSevere Thunderstorm WarningPUBBent, Prowers24 min
May 10, 3:56 PM MDTSevere Thunderstorm WarningPUBOtero34 min
May 10, 3:59 PM MDTFlash Flood WarningPUBCuster, Fremont, Pueblo9 hr
May 10, 4:05 PM MDTFlash Flood WarningPUBBent, Las Animas, Otero3 hr
May 10, 4:12 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo48 min
May 10, 4:14 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero31 min
May 10, 4:16 PM MDTSevere Thunderstorm WarningPUBBent, Prowers29 min
May 10, 4:40 PM MDTSevere Thunderstorm WarningPUBBent, Prowers50 min
May 10, 4:42 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero48 min
May 10, 4:48 PM MDTFlash Flood WarningPUBBent, Crowley, Kiowa, Otero3 hr
May 10, 5:14 PM MDTSevere Thunderstorm WarningPUBBent, Prowers31 min
May 10, 5:28 PM MDTSevere Thunderstorm WarningPUBBaca32 min
May 10, 5:52 PM MDTAreal Flood AdvisoryPUBCrowley, Otero, Pueblo3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.